A 54-year-old woman with stage IV right breast cancer presented to our oncology clinic with 2-week history of headache, nausea and gait instability. Six months ago, she was diagnosed with T4N1M1 lobular carcinoma of right breast, which was estrogen receptor and progesterone receptor negative but over expressed human epidermal growth factor receptor (HER-2 3+). She received neoadjuvant chemotherapy with doxorubicin and cyclophosphamide with an excellent response, and then started on docetaxel, pertuzumab and trastuzumab.1 She underwent right total mastectomy with axillary node dissection. Two weeks after surgery, she presented with the above-mentioned neurological symptoms. Magnetic resonance imaging (MRI) scan of brain revealed numerous nodular lesions throughout the bilateral cerebral hemispheres and cerebellar hemispheres, compatible with diffuse metastatic disease (Figure 1). She was started on dexamethasone and underwent whole brain radiation. She was switched from trastuzumab to oral lapatinib 1250 mg daily. Eight weeks later, a repeat MRI showed dramatic regression of the metastatic lesions (Figure 1).
Lapatinib is an orally active dual tyrosine kinase inhibitor which interrupts both HER-2 and epidermal growth factor receptor pathways.2 It is indicated in patients who have HER-2 positive advanced breast cancer that has progressed after previous treatment with anthracyclines, taxane derivatives and trastuzumab.2 It is a small, lipophilic molecule with better penetration across blood brain barrier. A phase II study has shown modest regression of brain metastases with use of lapatinib.3
Conflict of interest: None declared.